Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Wichita, KS

June 12, 2002Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 7:19 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 7:19 PM CDT (00:19 UTC)
Expired
Jun 12, 2002, 8:15 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:45 PM CDTThunderstorm Wind 52 EBuffalo, KS
Jun 12, 7:55 PM CDTThunderstorm Wind 52 EBuffalo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 130019
SVRICT
KSC205-207-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 815 PM CDT.

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF BUFFALO...OR ABOUT 15
  MILES WEST OF CHANUTE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BUFFALO AROUND 720 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
AND WILSON COUNTIES UNTIL 815 PM CDT.

LAT...LON 3782 9558 3776 9579 3759 9572 3765 9554

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED JUN 12 2002

THE MAIN CONCERN WITH THIS FORECAST CONTINUES TO BE THE TIMING AND
LOCATION OF CONVECTION TONIGHT AND TOMORROW MORNING.

ETA AND AVN SHOW AN MCS DEVELOPING LATE TONIGHT ACROSS EASTERN CO
AND WESTERN KS. THE MAIN PROBLEM IS WHERE THIS MCS WILL GO. THINK
THAT THE MAIN FRONT IS STILL ACROSS FAR NORTHWESTERN SECTIONS OF THE
STATE WITH DEWPOINTS IN THE MID 60S AT HILL CITY. CORFIDI VECTORS
SUGGEST A MORE EASTERLY PROPAGATION TO THE MCS. GIVEN THIS WILL GO A
LITTLE CLOSER TO THE ETAS MORE NORTHERN SOLUTION OF THE MCS TRACK
AND HAVE INCREASED POPS ACROSS THE WHOLE CWA FOR TONIGHT. THE BEST
CHANCE FOR PRECIP SHOULD BE IN SOUTH CENTRAL SECTIONS AND HAVE
LIKELY POPS THERE. WILL ALSO EXTEND THE FLOOD WATCH THROUGH TONIGHT
FOR THE ENTIRE CWA AND LET LATER SHIFTS DECIDE IF IT NEEDS TO BE
EXTENDED INTO THE THURSDAY MORNING. MODELS FORECASTING PRECIPITAL
WATERS GREATER THE 1.5 AND WITH SLOW MOVING FRONT COULD SEE SOME
TOTALS 2 TO 3 INCHES AGAIN. I ALSO INCLUDED SOUTHEAST KANSAS IN THE
WATCH. IT WILL NOT TAKE MUCH MORE PRECIP TO CAUSE PROBLEMS AFTER THE
HEAVY RAINS RECEIVED THIS MORNING ACROSS THE AREA. PREVIOUS FORECAST
FOR THURSDAY MORNING OF A SLIGHT CHANCE IN CENTRAL KS AND 50 POPS IN
SOUTHERN ZONES LOOKS GOOD AND DID NOT CHANGE.

FOR THE REMAINDER OF THE FORECAST...DID NOT MAKE MANY CHANGES.
THURSDAY NIGHT THROUGH FRIDAY LOOKS DRY AS THE FRONT CONTINUES SOUTH
AND SURFACE RIDGE SLIDES IN. WENT ABOVE GUIDANCE FOR MAX TEMPS ON
FRIDAY THINKING THAT THERE WILL BE A LOT OF JUNE SUNSHINE TO WARM
THINGS UP.

THE NEXT CHANCE FOR PRECIP LOOKS TO BE DURING THE WEEKEND. LEE
TROUGH DEVELOPS DURING THE DAY SATURDAY AS SHORTWAVE ENERGY MOVES
OVER THE CENTRAL PLAINS IN NORTHWESTERLY FLOW. APPEARS AS THOUGH
THE BEST CHANCES WILL BE ON SUNDAY AS A FRONT MOVES SOUTH ACROSS THE
STATE. WILL KEEP TUESDAY AND WEDNESDAY DRY WITH TEMPS MODERATING.

PRELIM CCF...

ICT   66  81  56  81  58 /  60  50   -   0
RSL   59  78  52  80  54 /  50  20   0   0
SLN   62  79  55  80  56 /  40  20   0   0
CNU   67  81  57  79  58 /  50  40   -   0

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT THURSDAY FOR ENTIRE CWA.

WOLTERS

In the hours before

Local storm report, Jun 12, 3:18 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
318 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    1 NW ALAMEDA              KS   60 MPH TSTM WIND GUST
06/12/02   KINGMAN                        TRAINED AGTAP SPOTTER
                                          REPORTED

0126 AM    7 E MOUNDRIDGE            KS   FLASH FLOOD
06/12/02   MCPHERSON                      LAW ENFORCEMENT REPORTED
                                          THAT ONE PERSON WAS
                                          STRANDED ON THE ROAD AT
                                          ARROWHEAD AND 30TH AVENUE.

0145 AM    INDEPENDENCE              KS   60 MPH TSTM WIND GUST
06/12/02   MONTGOMERY                     LAW ENFORCEMENT REPORTED

0156 AM    OXFORD                    KS   58 MPH TSTM WIND GUST
06/12/02   SUMNER                         LAW ENFORCEMENT REPORTED

0500 AM    1 NW HUTCHINSON           KS   WIND DAMAGE
06/12/02   RENO                           EMERGENCY MANAGEMENT
                                          REPORTED THAT SEVERAL TREE
                                          LIMBS WERE DOWNED.

0510 AM    HUTCHINSON                KS   60 MPH TSTM WIND GUST
06/12/02   RENO                           LAW ENFORCEMENT REPORTED
                                          THAT 6 INCH TREE LIMBS WERE
                                          DOWNED.

0647 AM    WINFIELD                  KS   60 MPH TSTM WIND GUST
06/12/02   COWLEY                         REPORTED BY NWS ASOS.

0650 AM    ARKANSAS CITY             KS   1.00 INCH HAIL
06/12/02   COWLEY                         REPORTED BY LAW
                                          ENFORCEMENT

0657 AM    ARKANSAS CITY             KS   .75 INCH HAIL
06/12/02   COWLEY                         REPORTED BY TRAINED AGTAP
                                          SPOTTER

CH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:08 PM CDTTornado WarningICTButler52 min
Jun 12, 7:43 PM CDTFlash Flood WarningICTButler, Cowley6 hr
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningICTKingman60 min
Jun 12, 7:55 PM CDTTornado WarningICTNeosho, Wilson65 min
Jun 12, 8:01 PM CDTSevere Thunderstorm WarningICTCowley59 min
Jun 12, 8:07 PM CDTFlash Flood WarningICTKingman3 hr
Jun 12, 8:15 PM CDTTornado WarningICTChautauqua, Cowley60 min
Jun 12, 8:32 PM CDTSevere Thunderstorm WarningICTSumner58 min
Jun 12, 8:46 PM CDTFlash Flood WarningICTNeosho6 hr
Jun 12, 9:01 PM CDTTornado WarningICTNeosho44 min
Jun 12, 9:24 PM CDTTornado WarningICTLabette51 min
Jun 12, 9:53 PM CDTFlash Flood WarningICTSumner6 hr
Jun 13, 11:25 AM CDTFlash Flood WarningICTButler, Sedgwick3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.